Tennessee, 2012

Strong Wind in Tennessee, December 20, 2012

December 20, 2012 · NWS OHX · 1 event in 1 county or zone

Strong gradient winds measured up to 48 mph in Lawrenceburg affected the Mid State during the afternoon hours on December 20. One tree was reported uprooted in Cookeville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Strong gradient winds measured up to 48 mph in Lawrenceburg affected the Mid State during the afternoon hours on December 20. One tree was reported uprooted in Cookeville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 20, 2:41 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 20, 2:41 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
241 PM CST THU DEC 20 2012

.DISCUSSION...MAIN CONCERNS THIS FORECAST PERIOD INCLUDE GUSTY
WINDS AND SNOW SHOWER POTENTIAL IN THE SHORT TERM. THE MAIN LONGER
TERM CONCERN IS THE POTENTIAL FOR A MIDWEEK WINTER STORM.

AT MID AFTERNOON....A 983 MB LOW WAS NEAR CHICAGO WITH A COLD
FRONT EXTENDING ACROSS IN...KY AND EAST OF I 65 IN MID TN. THE
LARGE AREA OF RAIN THAT HAD CROSSED MID TN THIS MORNING WAS
LOCATED EAST OF THE PLATEAU. SKIES REMAINED CLOUDY AND GUSTY WINDS
CONTINUED. PEAK GUSTS OF 40-50 MPH HAVE CAUSED A FEW TREE LIMBS
AND POWER LINES TO BE DOWNED.

TONIGHT...THE LOW PRESSURE CENTER WILL MOVE ACROSS THE GREAT
LAKES AS A GOOD PUSH OF COLD AIR COMES DOWN INTO THE TN VALLEY
REGION. A TIGHT PRESSURE GRADIENT WILL KEEP GUSTY CONDITIONS OVER
MID TN THIS EVENING. THE GUSTS ARE EXPECTED TO DIMINISH A BIT
LATER TONIGHT...MOSTLY UNDER 30 MPH AFTER MIDNIGHT. STRONG COLD
ADVECTION ALONG WITH PASSAGE OF THE MID LEVEL TROUGH WILL CAUSE A
FEW FLURRIES TO DEVELOP OVER MID TN THIS EVENING...WITH MORE
PERSISTENT SNOW SHOWERS FOR THE HIGHER ELEVATIONS OF THE
CUMBERLAND PLATEAU. FAVORED LOCATIONS LIKE JAMESTOWN AND MONTEREY
MAY PICK UP A GOOD DUSTING (LESS THAN ONE HALF INCH) OF SNOW
TONIGHT.

ON FRIDAY...WINDS MAY PICK UP TO ADVISORY LEVELS AGAIN THROUGH
MIDDAY...WITH SOME GUSTS OVER 35 MPH. WE WILL LET THE NIGHT SHIFT
DECIDE ON ANY NEW HEADLINES. HIGH PRESSURE WILL BE BUILDING
IN...SO WINDS WILL DIMINISH THROUGH THE AFTERNOON UNDER SUNNY
SKIES. HIGHS WILL BE IN THE LOW TO MID 40S...EXCEPT ONLY 30S FOR
PARTS OF THE PLATEAU.

FRIDAY NIGHT...HIGH PRESSURE WILL BE MOVING OVER MID TN. CLEAR
SKIES AND LIGHT WINDS WILL ALLOW TEMPS TO PLUMMET INTO THE LOWER
20S...EXCEPT SOME TEENS IN LOW LYING AREAS. DRY WX CONTINUES
THROUGH SATURDAY WITH HIGHS CLIMBING NEAR CLIMATOLOGICAL NORMAL.
FOR THE REST OF THE WEEKEND...THERE WILL BE A GRADUAL INCREASE IN
CLOUDS WITH JUST A SLIGHT CHANCE FOR SHOWERS SUNDAY PM AS THE NEXT
WX SYSTEM APPROACHES.

IN THE EXTENDED FORECAST...A BUSY AND COMPLEX PATTERN COULD BRING
A WINTER STORM TO A LARGE AREA INCLUDING THE TN VALLEY. AT THIS
TIME...WE DO NOT EXPECT A WHITE CHRISTMAS...MID TN WILL BE UNDER
A LOT OF CLOUDS WITH SOME RAIN SHOWERS IN THE REGION. THE MAIN
ACTION IS EXPECTED TO DEVELOP CHRISTMAS NIGHT INTO WEDNESDAY.
MODELS ARE IN PRETTY GOOD AGREEMENT THAT SOME MODERATE TO STRONG
WAVES WILL COME TOGETHER TO FORM A SURFACE LOW THAT WILL TRACK
FROM THE GULF COAST UP OVER EAST TN...EVENTUALLY DEVELOPING A
NOREASTER. IF THE SOLUTIONS INDICATED BY THE GFS AND ECMWF PAN
OUT... MID TN WOULD BE ON THE COLD SIDE...AND SET TO RECEIVE
SEVERAL INCHES OF SNOW WEDNESDAY AND WEDNESDAY NIGHT. KEEP IN MIND
THIS IS A WEEK AHEAD. THE MODELS WILL PROBABLY CHANGE SOLUTIONS
SUBSTANTIALLY OVER THE COMING DAYS...ESPECIALLY IN SUCH A COMPLEX
SETUP. FOR NOW...WE WILL BLEND PREVIOUS MODEL SOLUTIONS AND GO
WITH RAIN AT THE ONSET...THEN A TRANSITION TO SNOW WEDNESDAY
AFTERNOON AND NIGHT. STAY TUNED.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      28  43  24  47 /  10  05   0   0
CLARKSVILLE    25  43  22  45 /  10  05   0   0
CROSSVILLE     24  36  20  41 /  60  10   0   0
COLUMBIA       27  44  22  49 /  10  05   0   0
LAWRENCEBURG   26  45  22  50 /  05   0   0   0
WAVERLY        26  44  22  48 /  10  05   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&
Hazardous weather outlook, Dec 20, 5:02 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CST THU DEC 20 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-211115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
502 AM CST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR ALL OF MIDDLE TENNESSEE UNTIL
MIDNIGHT. A STRONG COLD FRONT SWEEPING ACROSS THE MID STATE WILL
PRODUCE WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HIGH WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.

ROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Putnam

When
December 20, 3:20 PM CST
Where
Putnam forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

A tree was reportedly uprooted in Cookeville.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424286.